DEAR DR. ROACH: I am a 72-year-old man. About three weeks ago, I saw my primary doctor for a checkup. Routine blood work was fine, except the results of my hemoglobin A1c, which was 5.7 percent (a normal range is 4.8-5.6). I was told to change my diet drastically, and was given a brochure with ways to do this. A couple of weeks later I went to the VA, and the doctor there laughed and told me not to worry, that it is nothing to be concerned about and that I should stop eating rice, and that was that. He also told me not to eat bananas, since my potassium was 4.5, which the other doctor had not mentioned. As you can well imagine, I’m a little confused, especially about the hemoglobin A1c. — L.T.
ANSWER: It’s said that if you ask 10 doctors something, you can get 10 different opinions. I think my opinion is somewhere in the middle of the two extremes you have gotten already.
The hemoglobin A1c, also called glycosylated hemoglobin, is an accurate test of your blood sugar during the past few months, so it gives a better picture of the risk of diabetes than a single blood sugar level. Yours falls in the range of prediabetes, also called impaired glucose tolerance. Studies have shown that a careful diet and regular exercise can drastically reduce the risk of prediabetes becoming overt diabetes. So, while I don’t necessarily recommend a “drastic” change, look at what you are eating and eliminate all the refined sugar you can — especially all non-diet soft drinks. Rice, bread and pasta are all carbohydrates, and it’s appropriate to limit their intake. Fruit intake of one or two servings per meal is fine — and I wouldn’t keep you from having a banana a day with your level of potassium.
But probably most important is for you to get some regular exercise — walking is as good as anything. An inexpensive pedometer can help you reach the goal of 10,000 steps a day.
DEAR DR. ROACH: I have been taking Ambien for six years. I am unable to sleep without it. I have read some health scares regarding its use, and I wanted your take on this, please. I am a healthy female who is 58 years old. — T.F.
ANSWER: Although Ambien (zolpidem) is a relatively safe medication for occasional use, long-term use of any sleeping medication tends to become less effective over time. Further, zolpidem, like other classes of sleeping medications, increases the risk of falls when used on a long-term basis. It also puts people at higher risk for motor vehicle accidents. Also, zolpidem seems most likely to have the side effect of complex sleep behaviors, including sleep eating and sleep driving.
In general, I recommend trying to use sleeping medications no more than every other day, and for no longer a time period than four weeks. In people who have a history of falls, I recommend stopping the use of sleeping medications entirely. Stopping a medication you are used to taking for a long time, however, should be done slowly and with the advice of the physician who prescribed the medication.
TO READERS: The booklet on colon cancer provides useful information on the causes and cures of this common malady. Readers can obtain a copy by writing: Dr. Donohue — No. 505, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.